YOUNG VOICES

Young Women Share Their Awful Experiences Of The Contraceptive Pill Using The Hashtag #MyPillStory

01/04/2016 11:10 | Updated 01 April 2016

A woman encouraged to take the contraceptive pill after her requests for permanent sterilisation were refused has spurred others to share their experiences of the medication.

Many young women bravely discussed their negative reactions to the pill using the hashtag #MyPillStory.

The hashtag was started on Twitter by tech journalist Kate Bevan, in support of her friend, Holly Brockwell.

Brockwell does not want children, and has fought for a sterilisation on the NHS since the age of 26. Instead, she was repeatedly told to take the pill.

When a man on Facebook told Brockwell that she should just take the pill, she replied: "Do you know what it's like to bleed for a month? Have you spent mornings off work because you're throwing up from hormones you don't need to put in your body?

"Have you called NHS direct because your leg feels weird and you're worried your high-risk pill has given you a fatal blood clot?"

In response to Brockwell's story, women began telling their experiences of the contraceptive pill.

Bevan told HuffPost UK: "I'm rather moved that so many people, men and women, shared their very personal stories.

"The pill is still a great choice for many women. There are too many places in the world where contraception and abortion aren't easily available. Holly's battle is part of that bigger picture, about our right to control our reproductive lives, and that remains tremendously, depressingly important," she added.

Women who took to Twitter to complain about the side-effects of the pill also said that in some cases, doctors did not adequately explain the full range of contraceptive choices, and rushed to prescribe the pill.

Dr Petra Boynton, agony aunt for The Telegraph, urged healthcare professionals to think twice before automatically offering the pill.

However, some have used the hashtag to remind women that the pill can work for many people.

A spokesperson for the Medicines and Healthcare Products Regulatory Agency said:

“Women should continue to take their contraceptive pill. These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh their risks.

“In some women, hormonal contraceptives can initially cause side effects, most commonly headaches, nausea, breast tenderness and mood swings.

“If women have any questions, they should discuss them with their GP."

Related on HuffPost:

Suggest a correction
Comments

CONVERSATIONS